Iowa, 2017

Hail in Iowa, June 19, 2017

June 19, 2017 · NWS DMX · 1 event in 1 county or zone

A few small storms popped up in the afternoon hours. One storm produced penny size hail in the Ames area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A few small storms popped up in the afternoon hours. One storm produced penny size hail in the Ames area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 11:27 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 19, 11:27 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1227 PM CDT Mon Jun 19 2017

.UPDATE...
Issued at 1227 PM CDT Mon Jun 19 2017

Push of the upper level shortwave on water vapor slightly more
east than previously thought so have trimmed the
western/southwestern edges of the pops for this afternoon thinking
majority of the activity will be in the far northeast if not
completely out of the area into northeast IA. Otherwise forecast
mainly on track with temps maybe slightly warmer by a degree or
two across the southwest to west for highs this afternoon.

&&

.SHORT TERM.../Today through Tonight/
Issued at 320 AM CDT Mon Jun 19 2017

Confidence: Medium to High

Overall...forecast on track with a few wrinkles dropping confidence
a touch...mainly for timing and placement of any afternoon showers
and thunderstorms. Trough/cool front moving into southeast Iowa now
with secondary surface trough/front with an associated upper level
H850 wave/trough moving into Central Minnesota at 06z. Looking at
water vapor this morning shows numerous rather small scale clusters
of vorticity in the northwest flow...all digging toward Iowa. Each
little ripple may initiate some showers or isolated thunderstorms
late this morning and afternoon with timing and placement somewhat
uncertain.  The better chances for any precipitation today will be
over the northeast half of the forecast area and have trimmed max
PoP to about 35 percent mainly due to some uncertainty of overall
areal coverage. Once this wave drops southeast of the area this
evening...generally dry until 12z Tuesday when the models suggest
another weak upper/sfc boundary will just brush the far north at
that time. Today highs will be similar to Sunday with mid 70s over
the north to the lower 80s in the south. Forecast soundings and
model CAPE suggest roughly 400-800 j/kg MUCAPE this afternoon. Again
today soundings are fairly dry in the lower levels so there will
once again be a chance for either small hail and some wind gusts
approaching about 45 to 50 mph if some slightly more robust showers
or isolated thunderstorms develop over the northeast. LCL heights
today are 5000 to 5500 feet with plenty of real estate beneath cloud
base to evaporate...cool and accelerate rain cooled air downward in
a few cases. The better mid level moisture should exit toward 00z
with less activity after sunset. Have kept PoP near 0 at that time.
Mixing today will force winds to 20 to 30 mph at times so this
afternoon there will be a rather persistent breeze at times
northeast with 20 to 25 mph winds elsewhere. Lows tonight will dip
into the 50s to near 60 once again to help usher in the first day of
summer...on June 21.

.LONG TERM.../Tuesday through Sunday/
Issued at 320 AM CDT Mon Jun 19 2017

Summary...Temps continue to rise back into mid/upper 80s to near 90
by Wed then cool back into the 70s by Sat and the weekend. After
fairly quiet Tue, active weather/storms quickly return Wed-Sat and
showers may linger into Sun.

Tuesday...Far northeast Iowa may see a few showers as another large
vort max passes through, but should remain just outside the CWA.
Otherwise, largely dry through the day as a weak boundary sags
through the state. However, introduced some low end POPs Tue
afternoon/evening on the idea of just enough focus to spark a storm
or two in a 1000+ J/kg CAPE environment.

Wednesday through Friday...Active period with a pair of
opportunities for strong storms, and the potential for severe. First
of which presents itself Wed afternoon/evening on the heels of the
return of good southerly flow. Good agreement remains in the build
up of strong CAPE values in excess of 3000 J/kg ahead of a weak cold
frontal boundary. While effective shear remains borderline to
lackluster, threat for severe hail and winds in a steep lapse rate
environment will certainly exist. That frontal boundary will slowly
sag south through Iowa and will act as a focus once again Thur for
storms. Convective environment not quite as impressive, but should
once again provide at least a limited threat for severe hail and
winds. On Fri sizable shortwave moving off the Rockies looks to only
clip southern Iowa, primarily leaving the area quiet and a bit
cooler than previous couple of days.

Saturday and onward...Active to start, but for different reasons
than earlier in the week. Zonal flow to be replaced Sat by trough
pivoting in and through the region. Some disagreement in timing and
ultimate magnitude with Euro much more aggressive on precip Sat
depicting a large MCS moving through, while GFS keeps much of the
energy north of the state and Canadian remaining more zonal but wet.
Implications of a Euro solution obviously greater than GFS/Canadian,
but need to see consistency in Euro on that solution before trending
heavily that way. High temps either way will drop back into the 70s
Sat and into early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1227 PM CDT Mon Jun 19 2017

VFR conditions expected with afternoon CU field at all TAF sites.
May see a brief shower/storm at KMCW and KALO by late afternoon
and highlighted with a VCSH, but better chances off to the
northeast. Some gustiness to the winds this afternoon, with winds
diminishing and backing some into tonight. Some mid/high clouds to
move back in Tuesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...Beerends
SHORT TERM...REV
LONG TERM...Curtis
AVIATION...Beerends
Hazardous weather outlook, Jun 19, 2:33 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 AM CDT Mon Jun 19 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
333 AM CDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Mainly non-severe isolated to scattered storms may occur with
small hail and gusty winds possible. An isolated severe hail or
wind gust report may be possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances are expected Tuesday through
Saturday. Strong to severe storms will be possible Wednesday and
Thursday with large hail and damaging winds the primary concerns.
The severe threat beyond Thursday is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today, but may be needed later
in the week.

CURTIS

In the hours before

Special weather statement, Jun 19, 12:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
139 PM CDT Mon Jun 19 2017

IAZ047-048-060-061-191945-
Boone-Story-Polk-Jasper-
Including the cities of Boone, Ames, Des Moines, and Newton
139 PM CDT Mon Jun 19 2017

...Small hail and gusty winds possible...

Some isolated thunderstorms have developed across the area this
afternoon. Some small hail up to the size of dimes or wind gusts
to around 40 mph will be possible with the stronger storms.

MJB

The radar

The Des Moines radar (KDMX), 33 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Story

When
June 19, 12:45 PM CST
Where
Story County, 1.01 mi SSW of Ames
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.016, -93.624

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707249.